+ Reply to Thread
Results 1 to 5 of 5

Thread: Domperidone/motilium - anyone had side effects?

  1. #1
    Join Date
    Sep 2004
    Posts
    92

    Domperidone/motilium - anyone had side effects?

    Hello,

    I've recently been put on domperidone, also known as motilium - although it has eased some of my gerd type symptoms, I have been feeling not so good otherwise - out of it, intermittent muscle aches, headachey and strange hot flushes occasionally. I don't think I have a virus - it's not like that exactly and it seems to be linked to starting this drug. Anyone else experience any of this. I have the kind of GP who sighs when I mention side effects, like they are almost out of the question. Some doctors seem to be in denial where side effects are concerned. I want to tough it out with the drug as it has actually provided some relief for my stomach problems, but am just curious if it is doing this, and if so whether the side effects might settle down.

    best,

    Hannah.

  2. #2
    Join Date
    Jan 2003
    Location
    Philly suburbs
    Posts
    119
    Hannah,

    My son took Domperidone for quite a while. The only side effect he had was the development of breast tissue which is why he is no longer taking Domperidone. The doctor wasn't sure what problems could develop in the future due to recurrent development of breast tissue since it went away a few months after the medication was stopped. I was fortunate that his doctors paid attention to the side effects. Also as an FYI, it took a good 6 weeks to see the full effect of Domperidone and then a few weeks to adjust the dosage to optimize its effect. I hope things improve for you. Domperidone can be a wonderful drug. It really made a difference for Spencer.

    Patti

  3. #3
    Join Date
    Jan 2003
    Location
    Montreal
    Posts
    4,216

    your side effects may go away, depends on the person

    Hi Hannah Just thought i'd give you a little information on the drug . Besides being used for gastric motility , Motillium is also used by nursing mothers to increase milk production.

    Motillium increases blood prolactin levels , which is a milk producing hormone , can cause breast enlargement and cysts in women and period problems. High prolactin levels can cause headaches as well. . The only other side effect i've heard of from the people i know who used the drug was muscle twitches and Parkinsons like symptoms.

    I've heard good results from people who used Motillium, in that it improved their symptoms , but they often say the drug seems to wear off in time or some complication with the breasts or tremors or a general ill feeling makes them discontinue the drug. Of course not everyone has these side effects-- It can work miracles too, as Patti said with her son. There's one person on the board who's been using it for a long time , haven't seen him for awhile, hope he posts.

    Motillium is not approved for use in the USA , but is approved in the UK and Canada . Don't know why it isn't approved in the US , if it is politics with the drug companies because of the competing drug Reglan , or they actually are concerned with safety issues.. The intravenous form of the drug has been taken off of the market in some countries--- but the oral form is deemed safe in most countries. There is a warning letter out on the intravenous form of the drug , and concerning nursing mothers [url]http://www.fda.gov/bbs/topics/ANSWERS/2004/ANS01292.html[/url]

  4. #4
    Join Date
    Sep 2004
    Posts
    92
    Hi Patti and Tricia,

    Well it's been about 5 days now and the side effects are (touch wood) dying down. Still feeling very tired and a bit off, I think it triggered a migraine (which I suffer from.) Anyway thanks for all the info - really appreciated. Hope you're son is feeling better Patti. I will persevere with the drug as I am so desperate. I am one of those lucky, lucky people in the UK where you grow old waiting for an appointment with a specialist, in the meantime your GP plays the guess what have and prescribe drugs accordingly game. By the way, any other experiences with motilium would be most welcome if anyone's using it. How long it took to work etc... What drives me crazy is that I know the one drug that will work is valium in small doses. I think I am dealing with spasms and valium worked well for a previous minor muscle spasm problem. It is a fantastic muscle relaxant. The only problem is they are totally anti benzos in the uk, so I can only use it in total emergencies. I find this division between the reaction from docs to benzos in the states and in the uk bizarre. Doctors loathe them here, and simply won't ever use them unless in a dire emergency. Yet in The States they are prescribed. Why??? I know they can be addictive, but they won't even consider them for sensible low dose usage here.

    Anyway, one good thing, when I went on the domperidone I stopped my PPI, lansoprazole briefly, and finally worked out that it was that which was causing off the scale depression and anxiety. A brief period back on it confirmed my suspicions. That drug was sending me bananas. I remember, you, Tricia, mentioning that one PPI caused horrible mood stuff. Wow, they don't warn you.

    Anyway, thanks again for the info and again, if anyone has experiences with length of time it takes for domperidone to kick in I'd really appreciate it,

    best,

    Hannah

  5. #5
    Join Date
    Jan 2003
    Location
    Montreal
    Posts
    4,216

    Hannah and Patti

    Hi Hannah and Patti ...... Patti i hope your son is doing well too. Have read all of your posts concening Spencer , i hope things work out well for him. Hope you are doing well too. Was wondering how Spencer was able to obtain the motilium if it's not an approved drug in the US?

    Hannah Glad you are feeling better and glad the side effects are decreasing. I get migraines too. No-- they don't tell you about side effects of drugs, they always say there are none. Actually anxiety and depression are both listed as possible side effects of lansoprazole , under rarer side effects. [url]http://www.healthsquare.com/newrx/PRE1348.HTM[/url]

    They don't prescribe benzos here in Canada very readily either . Vallium is indeed a great muscle relaxant.

    Well best of luck Hannah with the motillium , i hope you continue to feel better , and hopefully other people will post on it.

+ Reply to Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts